Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 122, NWS North Platte, NE

June 10, 2004Cherry County, Thomas County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 10, 2004, 6:09 PM MDT for Cherry County, Thomas County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2004, 6:09 PM MDT (00:09 UTC)
Expired
Jun 10, 2004, 7:00 PM MDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Cherry County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 22 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 1:00 PM MDTTornado WatchSPC7 hr
Jun 10, 5:25 PM MDTTornado WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2590 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2590 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
1.0
Supercell composite
12.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

860 
WUUS53 KLBF 110009
SVRLBF
NEC031-171-110100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
709 PM CDT THU JUN 10 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THOMAS COUNTY IN NORTH CENTRAL NEBRASKA
  CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 800 PM CDT(700 PM MDT)

* AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 13 MILES WEST OF
  THEDFORD...OR ABOUT 12 MILES EAST OF MULLEN...AND MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHEAST OF BROWNLEE AROUND 800 PM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4237 10084 4181 10082 4184 10031 4236 10033

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:23 PM MDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jun 10, 1:23 PM MDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
223 PM CDT THU JUN 10 2004

...FORECAST FOCUS IS SEVERE WEATHER LATE THIS AFTERNOON AND
TONIGHT...

.DISCUSSION...
SIGNIFICANT SEVERE WEATHER EVENT TAKING SHAPE IN THE CENTRAL PLAINS.
NORTH-SOUTH BOUNDARY EVIDENT FROM NEAR CDR NE TO AKO CO. SFC LOW
FCST TO DEEPEN IN EXTREME SW NEBR. 18Z SOUNDING REVEALS PWS OF 1.24
INCHES...NEAR 2500 J/KG CAPE AND VERY WEAK CAP. BEST CONVERGENCE
SHOULD BE ACROSS KEITH TO LOGAN COUNTY THEN NORTHEAST TO ONL AS THE
EVENING PROGRESSES. NOT ONLY WILL LG HAIL AND DMG WNDS BE
PSBL...HEAVY RAIN ALSO LIKELY. THREAT FOR TORNADOES WILL FAVOR
EXISTING BOUNDARIES FROM LAST NIGHTS CONVECTION AND DIFFERENTIAL
HEATING THIS AFTN. SOME HEAVY RAINFALL LAST NIGHT IN WEST CENTRAL
NEBR AS WELL AS NRN CUSTER...BLAINE...LOUP ...GARFIELD AND WHEELER.
WITH THESE AREAS NOT PRONE FOR FLASH FLOODING WILL NOT BE ISSUING
FFA AS 3 HR FFG VALUES ARE IN GENERAL AOA 2 INCHES.

STRONG UPPER TROUGH WILL ADVANCE NORTHEAST OF FA FOR FRIDAY WITH A
DRY DAY ON TAP. A SIGNIFICANT AMOUNT OF ATMOSPHERIC DRYING WILL
OCCUR TEMPS SEASONAL FROM NEAR 80 NW TO NEAR 85 SE.

SFC LOW REDEVELOPMENT IN WRN KS SAT WITH APPROACH OF UPPER TROUGH.
BOTH THE GFS AND ETA ARE KEYING IN ON STRONG CONVECTION FROM NC KS
INTO SERN NEBR LATE AFTN WITH AT LEAST A SLIGHT CHC IN WRN NEBR. MCS
FCST TO CONGEAL IN SERN NEBR OVERNIGHT.

STILL A SLIGHT CHC SUN AFTN/SUNDAY NIGHT AS SEVERAL WEAK IMPLUSES
MOVE THROUGH FAST ZONAL FLOW. HIGH TEMPS COOL A BIT TO UPPER 70S TO
NEAR 80.

.EXTENDED DISCUSSION...GFS TRANSITIONS INTO NW FLOW BY THU. THIS
SCENARIO LOOKS UNLIKELY AS THE CANADIAN/ECMWF HOLD ONTO ZONAL FLOW
OR SLIGHT RIDGE ACROSS CENTRAL CONUS. WILL KEEP DAYS 4 THROUGH 7 DRY
AND WARMER THAN GFS WOULD SUGGEST.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ROBERG
Hazardous weather outlook, Jun 10, 2:32 PM MDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT THU JUN 10 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-111100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
332 PM CDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY

SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS ALL OF THE OUTLOOK AREA.
MAIN THREAT IS ISOLATED TORNADOES EARLY THIS EVENING WITH LARGE HAIL
AND DAMAGING WINDS BECOMING THE PRIMARY THREAT AS THIS ACTIVITY

ALL PERSONS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA SHOULD REVIEW
PREPAREDNESS PROCEDURES IN THE EVENT TORNADOES DEVELOP THIS EVENING.

THE AREA OF GREATEST CONCERN FOR SEVERE WEATHER AT THIS TIME IS
ACROSS SOUTHWEST AND CENTRAL NEBRASKA NEAR OR ALONG THE PROJECTED
TRACK OF SURFACE LOW. THIS AREA OF HIGHEST TORNADO POTENTIAL IS ALONG
AND EAST OF A LINE FROM IMPERIAL TO NORTH PLATTE...STAPLETON...HALSEY
AND AINSWORTH.

THUNDERSTORM ACTIVITY WILL MOST LIKELY BECOME SEVERE FROM 3 OR 4 PM
THIS AFTERNOON THROUGH 10 PM TONIGHT.  STORMS WILL DEVELOP IN THE
WEST AND TRACK IN A EAST AND NORTHEAST DIRECTION AT 20 TO 30 MPH.

SEVERE STORMS WILL ALSO BE CAPABLE OF VERY LARGE HAIL AND WIND
DAMAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY...NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

SATURDAY AFTERNOON AND EVENING...SEVERE STORMS COULD DEVELOP ALONG
AND EAST OF HIGHWAY 83. LARGE HAIL AND WIND DAMAGE WILL BE THE
PRIMARY THREAT.

SUNDAY THROUGH WEDNESDAY...NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS THE ENTIRE OUTLOOK
AREA.

CAB

In the hours before

Local storm report, Jun 10, 5:11 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
611 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 NE ROSCOE             41.13N 101.60W
06/10/2004  1.00 INCH        KEITH              NE   LAW ENFORCEMENT

            QUARTER HAIL 2N AND 2 E OF ROSCOE... CORRECTION FOR SIZE

&&

CDH
Local storm report, Jun 10, 5:19 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
619 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             13 E ARTHUR             41.57N 101.44W
06/10/2004  1.75 INCH        ARTHUR             NE   PUBLIC

            50 TO 60 MPH WINDS WITH GOLF BALL SIZE HAIL REPORTED EAST
            OF ARTHUR.

&&

JS
Local storm report, Jun 10, 5:29 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
629 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             N LEMOYNE               41.29N 101.80W
06/10/2004  3.00 INCH        KEITH              NE   PUBLIC

            TENNIS BALL AND 3 INCH HAIL REPORTED.

&&

CDH
Local storm report, Jun 10, 5:44 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
644 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             13 E ARTHUR             41.57N 101.44W
06/10/2004  1.75 INCH        ARTHUR             NE   PUBLIC

0615 PM     HAIL             13 E ARTHUR             41.57N 101.44W
06/10/2004  0.88 INCH        ARTHUR             NE   PUBLIC

&&

CDH
Local storm report, Jun 10, 5:53 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
653 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             6 WNW TAYLOR            41.80N 99.49W
06/10/2004  1.75 INCH        LOUP               NE   COUNTY OFFICIAL

            GOLF BALL HAIL 16W AND 5N OF TRYON

&&

CDH
Local storm report, Jun 10, 5:55 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
655 PM CDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             6 WNW TRYON             41.56N 100.94W
06/10/2004  1.75 INCH        MCPHERSON          NE   COUNTY OFFICIAL

            GOLF BALL HAIL 16W AND 5N OF TRYON.. CORRECTION FOR
            LOCATION.

&&

CDH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 6:14 PM MDTTornado WarningLBFLincoln46 min
Jun 10, 6:15 PM MDTSevere Thunderstorm WarningLBFHooker45 min
Jun 10, 7:01 PM MDTSevere Thunderstorm WarningLBFLincoln29 min
Jun 10, 7:01 PM MDTSevere Thunderstorm WarningLBFHooker, Thomas44 min
Jun 10, 7:10 PM MDTSevere Thunderstorm WarningLBFCuster65 min
Jun 10, 8:16 PM MDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup44 min
Jun 10, 8:20 PM MDTSevere Thunderstorm WarningLBFHolt, Rock55 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.